# SDR 2016FA0000546

- Difficulty date: October 27, 2016
- Submitted: October 27, 2016
- Operation: General aviation
- Aircraft: N59987
- Make and model: Piper PA-31-350
- Aircraft serial: 317552081
- Aircraft time: 9,665 hours
- Engine: Lyc LTIO540J2BD
- Engine time: 657 hours
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Shaft
- Condition: Broken
- Location: Bypass Valve
- Part time: 657 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: M, J
- Precautionary procedure: O

## Discrepancy

THE OIL TEMPERATURE WAS HIGHER THAN NORMAL ON THE SECONDARY ENGINE MONITOR AND VERIFIED WITH THE OEM GAUGE.  A VISUAL INSPECTION WAS CONDUCTED AND OIL COOLER DUCTING ADJUSTED WITH NO OTHER EXTERNAL EVIDENCE OF PROBLEMS.  AFTER THIS DID NOT SIGNIFICANTLY LOWER THE TEMPERATURE, THE OIL COOLER WAS FLUSHED WITH APPARENT SUCCESS RESULTING IN LOWER TEMPERATURES.  ON A SUBSEQUENT FLIGHT TO A REGION OF HIGHER AMBIENT TEMPERATURE, THE OIL TEMPERATURE WAS AGAIN NOTED AS HIGHER THAN NORMAL AND SEEMED TO BE DIRECTLY PROPORTIONAL TO AMBIENT TEMPERATURE.  THE THERMOSTATIC BY-PASS VALVE WAS REMOVED AND FOUND TO BE IN A FAILED CONDITION WITH THE SHAFT/NUT HAVING BROKEN OFF.  THE BROKEN SHAFT/NUT WAS LOCATED IN THE OUTLET FITTING FROM THE ACCESSORY CASE THAT DIRECTED OIL TO THE OIL COOLER.  THE BROKEN SHAFT/NUT WAS TOO LARGE TO TRAVEL DOWN THE HOSE AND WAS THUS STOPPED AT THIS FITTING.
